Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 206, NWS Memphis, TN

September 21, 2009Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 21, 2009, 4:06 PM CDT for Craighead County, Arkansas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 4:06 PM CDT (21:06 UTC)
Expired
Sep 21, 2009, 6:00 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Craighead County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:20 PM CDTFLASH FLOOD1 Ssw Jonesboro, ARDRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 212106
FFWMEG
ARC031-212300-
/O.NEW.KMEG.FF.W.0206.090921T2106Z-090921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

* UNTIL 600 PM CDT

* AT 406 PM CDT... 1 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE PAST
  30 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 2 INCHES OF RAIN OVER THE NEXT 30 MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...
  BROOKLAND...JONESBORO AND LAKE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3597 9078 3598 9035 3571 9046 3571 9080

$$
1 follow-up statement
000 
WGUS74 KMEG 212251
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT MON SEP 21 2009

ARC031-212301-
/O.EXP.KMEG.FF.W.0206.000000T0000Z-090921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-
551 PM CDT MON SEP 21 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR CENTRAL
CRAIGHEAD COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3597 9078 3598 9035 3571 9046 3571 9080

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:42 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 21, 2:42 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT MON SEP 21 2009

.DISCUSSION...

CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO
DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE
COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY
SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.
TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S.
ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND
TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN
MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO
-5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID
SOUTH.

THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING.
LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO
REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A
QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED
FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE
OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW
CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND
SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN
UPPER 60S TO LOWER 70S IN MEMPHIS.

TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE
INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY
STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT
WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE
EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER
ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND
FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS
SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES
OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL
BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE
80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS
STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT
ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK
UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH.
AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME
FRAME AND WILL GO 30-40 POPS.

FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT
AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE
PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO
MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE
TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS
THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND
SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY.

SJM

&&

.AVIATION...

SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE
NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS
EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL
LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO
ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT
RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE.

SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND
AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR
VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY
MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  84  71  84 /  20  60  50  60
MKL  69  84  68  83 /  20  50  40  50
JBR  68  82  66  81 /  30  70  50  60
TUP  69  85  69  86 /  30  50  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 21, 2:45 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT MON SEP 21 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING
AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE
POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING
IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT
VERY HEAVY RAINFALL.

A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS
THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE
GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID
SOUTH TUESDAY AND WEDNESDAY.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH
GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

SJM

In the hours before

Special weather statement, Sep 21, 3:54 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT MON SEP 21 2009

ARZ026-212130-
CRAIGHEAD AR-
354 PM CDT MON SEP 21 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF JONESBORO AT 354 PM CDT...
MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING LOCATIONS NEAR BAY...
BROOKLAND...JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Sep 21, 4:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:15 PM CDTFlash Flood WarningMEGSt. Francis102 min
Sep 21, 3:56 PM CDTSevere Thunderstorm WarningMEGCraighead49 min
Sep 21, 4:20 PM CDTSevere Thunderstorm WarningMEGPhillips40 min
Sep 21, 4:44 PM CDTSevere Thunderstorm WarningMEGLee46 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.